Kansas, 2026

Hail in Kansas, March 1, 2026

March 1, 2026 · NWS ICT · 4 events in 3 counties and zones

A large area of showers and thunderstorms developed during the late morning hours of March 1st across central and eastern Kansas. A singular thunderstorm became severe across McPherson and Marion counties and produced multiple reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A large area of showers and thunderstorms developed during the late morning hours of March 1st across central and eastern Kansas. A singular thunderstorm became severe across McPherson and Marion counties and produced multiple reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 1, 5:39 AM CST, 6 hours 13 minutes earlier. Its key messages:

  • Precipitation chances early this afternoon through Monday morning. Mix of rain & sleet possible this afternoon, then a chance of patchy freezing drizzle possible tonight into Monday morning across central Kansas. A few thunderstorms possible this afternoon into tonight across south-central & southeast Kansas.
  • Chances for thunderstorms Tuesday into early Wednesday.
  • Additional chances for storms Thursday and Friday.
Area forecast discussion, Mar 1, 5:39 AM CST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
539 AM CST Sun Mar 1 2026

...Updated Aviation Discussion...

.KEY MESSAGES...

- Precipitation chances early this afternoon through Monday
  morning. Mix of rain & sleet possible this afternoon, then a
  chance of patchy freezing drizzle possible tonight into Monday
  morning across central Kansas. A few thunderstorms possible
  this afternoon into tonight across south-central & southeast
  Kansas.

- Chances for thunderstorms Tuesday into early Wednesday.

- Additional chances for storms Thursday and Friday.

&&

.DISCUSSION...
Issued at 355 AM CST Sun Mar 1 2026

Early this morning, water vapor satellite and RAP analysis show
zonal flow across the central plains with an embedded subtle mid to
upper trough exiting the Rockies and entering the High Plains. This
feature is going to be the catalyst for the development of showers
and storms along with possibility of a wintry mix across portions of
central, northern, and northeast Kansas.

As the aforementioned system approaches from over the Rockies later
today, above the shallow cold air mass, widespread mid-level WAA
will overspread much of the eastern half of Kansas. As a result,
scattered elevated showers will develop across portions of central
and south-central Kansas early this afternoon and quickly progress
northeastward. Around 100-300 J/kg of elevated instability will
support the possibility of a few embedded thunderstorms.
Additionally, given very cold temperatures aloft, very small hail or
sleet is also possible, especially across central Kansas where
surface temps will be closer to the freezing mark. As mid-level WAA
shifts eastward this evening, chances for sleet, rain, and storms
will shift eastward with it. However, short term guidance continues
to be insistent on the low-levels being saturated with very subtle
low-level isentropic ascent overspreading the area, particularly
during the morning hours on Monday. This should generally support at
least patchy drizzle across much of the forecast area tonight into
Monday morning. Wet-bulb temperatures are forecast to be hovering
either at, or just below, the freezing mark along the I-70 corridor.
This will be crucial as to whether or not freezing drizzle occurs
across central Kansas, and whether elevated surfaces develop slick
and icy spots tonight into Monday morning. Fortunately, the
potential for a more widespread glaze of ice across central Kansas
will be mitigated by warm ground temperatures from recent near-
record warmth along with freezing temperatures being on the marginal
side. That being said, if drizzle occurs with temperatures in the
20s, the potential for travel impacts will increase dramatically
late tonight into Monday morning.

Coverage in precipitation during the day on Monday should remain
isolated, and with temperatures forecast to warm well-above
freezing, any precipitation that falls will be all rain. However,
periodic chances for showers will steadily increase and persist
Monday night through the end of the work week as an active pattern
settles in across the central plains. Mid-range deterministic and
ensemble guidance has consistently signaled a couple of rounds of
showers and storms beginning late Monday night and lasting into at
least Wednesday morning, if not later. This guidance is also
suggesting the potential for a couple of strong storms Tuesday
evening or night along the slowly advancing cold front. Modest
instability around 1000 J/kg and effective shear around 55 to 65
knots will support the potential for organized convection, and a few
strong storms producing small hail and gusty winds cannot be ruled
out Tuesday evening and night. Additionally, PWATs are likely to be
well above 1 inch ahead of the advancing frontal boundary supporting
the potential for efficient and heavy rainfall with any storm that
develops.

Additional storm chances have been noted for Thursday and Friday
with guidance being split on exactly what will occur towards the end
of the week. Some solutions, like the deterministic GFS, are much
more aggressive with the return of ample low-level moisture
overspreading the eastern half of Kansas ahead of a more progressive
system. This would generally support the potential for scattered
storms Thursday afternoon and night, some of which could be strong
or marginally severe. However, more solutions, like the ECMWF, are
much more conservative with moisture return ahead of a slower
system. This would keep the potential for storms delayed until
Friday, but the possibility of strong to marginally severe storms
would still be a concern. There are a number of details still to
work out over the coming days, so stay tuned for updates to the
forecast.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 516 AM CST Sun Mar 1 2026

An active 24 hours are anticipated across the area.

Scattered showers and storms are expected to develop between
15-18Z this morning and quickly move eastward throughout the
day. Some locations along and north of I-70 could see a period
of sleet and snow mixing in with rain. Additionally, during the
afternoon hours, ceilings are expected to fall across the area,
and at least MVFR conditions are anticipated area-wide between
21-00Z.

Ceilings will continue to fall tonight into early Monday
morning, and IFR to LIFR conditions are possible at all TAF
sites from 06Z through the end of the TAF period. Showers could
linger across southeast Kansas well into the overnight hours.
Also, patchy freezing drizzle and fog is possible across central
Kansas late tonight into Monday morning.

&&

.FIRE WEATHER...
Issued at 355 AM CST Sun Mar 1 2026

Marginal very high grassland fire danger is forecast both
Tuesday afternoon and Thursday afternoon due to warm and breezy
conditions. However, rainfall and more ample moisture will
dampen fire weather concerns.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JC
AVIATION...JC
FIRE WEATHER...JC
Hazardous weather outlook, Mar 1, 4:04 AM CST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
404 AM CST Sun Mar 1 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
404 AM CST Sun Mar 1 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few storms are possible late this morning through early this
evening. A couple stronger storms could produce hail up to dime
size.

Across portions of central Kansas, a mix of rain and sleet may be
possible late this morning through early this evening. Sleet
accumulations are not anticipated.

Later tonight, patchy freezing drizzle will be possible across
central Kansas. This may result in a few slick spots, mainly on
elevated surfaces like bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few storms are possible Tuesday afternoon into early Wednesday. A
couple strong storms cannot be ruled out.

Additional storm chances are forecast Thursday through Saturday.

Very high grassland fire danger is forecast both Tuesday and
Thursday afternoons. However, rainfall and more moisture should
dampen fire weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Mar 1, 10:58 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
1058 AM CST Sun Mar 1 2026

KSZ070-011745-
Greenwood KS-
1058 AM CST Sun Mar 1 2026

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENWOOD COUNTY THROUGH
1145 AM CST...

At 1057 AM CST, Doppler radar was tracking a strong thunderstorm near
Eureka, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Eureka, Hamilton, Virgil, Eureka City Lake, Thrall, and Eureka
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3779 9627 3801 9648 3814 9596 3784 9596
TIME...MOT...LOC 1657Z 247DEG 26KT 3790 9627

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LAWSON
Special weather statement, Mar 1, 11:11 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
1111 AM CST Sun Mar 1 2026

KSZ071-011800-
Woodson KS-
1111 AM CST Sun Mar 1 2026

...A STRONG THUNDERSTORM WILL IMPACT WOODSON COUNTY THROUGH NOON
CST...

At 1111 AM CST, Doppler radar was tracking a strong thunderstorm near
Yates Center, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Yates Center, Toronto, Neosho Falls, Batesville, Cross Timbers State
Park, Toronto Lake, and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3787 9552 3774 9595 3789 9595 3804 9573
      3804 9552
TIME...MOT...LOC 1711Z 223DEG 22KT 3785 9581

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LAWSON
Special weather statement, Mar 1, 11:23 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
1123 AM CST Sun Mar 1 2026

KSZ070-071-011815-
Greenwood KS-Woodson KS-
1123 AM CST Sun Mar 1 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WOODSON AND
NORTHEASTERN GREENWOOD COUNTIES THROUGH 1215 PM CST...

At 1122 AM CST, Doppler radar was tracking a strong thunderstorm near
Hamilton, or 13 miles south of Madison, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Hamilton and Virgil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3789 9587 3786 9612 3807 9622 3811 9596
      3804 9596 3804 9569
TIME...MOT...LOC 1722Z 248DEG 24KT 3795 9608

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LAWSON
Special weather statement, Mar 1, 11:36 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1136 AM CST Sun Mar 1 2026

KSZ095-096-011815-
Wilson KS-Neosho KS-
1136 AM CST Sun Mar 1 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WILSON AND NORTHERN
NEOSHO COUNTIES THROUGH 1215 PM CST...

At 1135 AM CST, Doppler radar was tracking a strong thunderstorm near
Altoona, or 9 miles southwest of Chanute, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Chanute, Erie, Earlton, and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3751 9563 3773 9565 3773 9520 3757 9514
TIME...MOT...LOC 1735Z 241DEG 23KT 3760 9561

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LAWSON
Special weather statement, Mar 1, 11:38 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
1138 AM CST Sun Mar 1 2026

KSZ092-093-011830-
Cowley KS-Sumner KS-
1138 AM CST Sun Mar 1 2026

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COWLEY AND EAST CENTRAL
SUMNER COUNTIES THROUGH 1230 PM CST...

At 1138 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Oxford, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Winfield, Oxford, Burden, Atlanta, Cambridge, Winfield City Lake, and
Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 9713 3730 9724 3747 9676 3736 9654
TIME...MOT...LOC 1738Z 232DEG 29KT 3720 9710

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LAWSON
Special weather statement, Mar 1, 11:49 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
1149 AM CST Sun Mar 1 2026

KSZ092-011830-
Sumner KS-
1149 AM CST Sun Mar 1 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUMNER COUNTY
THROUGH 1230 PM CST...

At 1149 AM CST, Doppler radar was tracking a strong thunderstorm over
Wellington, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Wellington, Belle Plaine, Oxford, and Wellington Airport.

This includes Interstate 35 between Mile Markers 14 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3718 9748 3730 9754 3746 9716 3720 9716
TIME...MOT...LOC 1749Z 230DEG 26KT 3728 9742

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

LAWSON

The radar

The Wichita radar (KICT), 60 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cowley

When
March 1, 11:52 AM CST to 11:53 AM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.270, -96.970

Hail, McPherson

When
March 1, 12:03 PM CST to 12:04 PM CST
Where
McPherson County, 1.38 mi N of Moundridge
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -97.520

Hail, Marion

When
March 1, 12:33 PM CST to 12:34 PM CST
Where
Marion County, 2.17 mi E of Goessel
Measured
0.88 in hail
Reported by
Public
Coordinates
38.250, -97.310

Hail, Marion

When
March 1, 1:20 PM CST to 1:21 PM CST
Where
Marion County, 5.83 mi SW of Marion
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.280, -97.080

This report was relayed via emergency management.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326821, 1326822, 1326823, 1326824.